Substance Use

GHB Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

bottle of ghb liquid powder and needle

What You Need to Know About GHB Overdose

GHB (also known as gamma-hydroxybutyric acid) is a central nervous system depressant. It is odorless, colorless, and has a salty taste, which makes it easy to add to drinks without detection. GHB is also known as Liquid Ecstasy, G, or Grievous Bodily Harm. Though GHB is often used as a recreational drug and considered a “club drug” or “date rape drug,” it has many medical uses. Doctors sometimes prescribe it to treat narcolepsy, and it is also effective in treating alcohol withdrawal and helping people overcome drug addiction.

However, because GHB is a central nervous system depressant, it can be dangerous if used without medical supervision. 

Zinnia Healing is uniquely positioned to help people recover from addiction and reduce their risk of GHB overdose. The staff at Zinnia Healing is dedicated to providing individualized care and support to each and every client. They understand that addiction is a chronic disease that can require lifelong treatment and management. Call our helpline 24/7 at (855) 430-9439.

Can You Overdose on GHB?

Yes, you can overdose on GHB. At low doses, GHB can cause feelings of euphoria, relaxation, and increased sociability. However, GHB intoxication can lead to dizziness, nausea, vomiting, seizures, and even coma.

What to Do in an Emergency?

If you suspect someone close to you is overdosing on GHB, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a GHB overdose?

GHB overdoses are best treated in an emergency department where medical staff can closely monitor the person’s vital signs and provide supportive care. However, there is no specific antidote for a GHB overdose. Treatment focuses on managing the symptoms and supporting the person until the effects of the drug wear off.

Benzodiazepines, such as diazepam or lorazepam, may help manage agitation or seizures. If the person is having difficulty breathing, doctors may treat them with oxygen or assisted ventilation.

Is a GHB Overdose Dangerous?

Overdosing on GHB can be extremely dangerous and even fatal. The effects of GHB can include dizziness, confusion, loss of coordination, sleepiness, and vomiting. At high doses, GHB can cause seizures, slowed heart rate, and low blood pressure. In some cases, people have died from GHB overdoses. 

How Much GHB Does It Take to Overdose?

GHB doses of 50 mg/kg can result in bradycardia, respiratory depression, and coma.

What Are the Signs and Symptoms of a GHB Overdose?

Common GHB overdose symptoms include:

  • Drowsiness
  • Confusion
  • Slurred speech
  • Impaired motor function
  • Loss of consciousness
  • Seizure-like activity
  • Slowed or shallow breathing

Other GHB Side Effect Complications

Some other common GHB side effect complications are chills, sweating, nausea, and in some cases, vomiting. A person may also experience involuntary muscle spasms. In addition to these side effects, a person may become agitated or anxious. They may also behave erratically.

Additionally, GHB can cause users to become more emotionally unstable and aggressive, and it can interfere with memory and judgment. As a result, GHB use can lead to many dangerous consequences, including injuries, accidents, and even death. 

The team at Zinnia Healing is experienced in treating GHB addiction and provides a safe and supportive environment for patients to recover. The center offers inpatient and outpatient treatment programs as well as medical detoxification. In addition, we provide 24-hour support to ensure that patients have all the resources they need to recover. For assistance, call our helpline 24/7 at (855) 430-9439.

What Increases the Risk of a GHB Overdose?

The margin between a safe dose and a fatal overdose is minimal, and it is easy to accidentally take too much GHB. Several factors can increase the risk of a GHB overdose, including the following:

  • Taking GHB with other central nervous system depressants, such as alcohol or benzodiazepines
  • Using GHB regularly. Tolerance to GHB develops quickly, and regular users may take more and more of the drug to achieve the desired effects. This puts them at a greater risk of accidental overdose.
  • Not knowing the strength of the GHB being used. Street drugs are often impure and may contain unknown additives that can increase the potency of GHB. This makes it hard to know how much of the drug is safe to take.
  • If someone has stopped taking GHB after using it regularly, they may be at risk of an overdose if they start using again. This is because their tolerance to the drug will have diminished, and they will be less able to process it.
  • Another factor is how quickly the drug is absorbed into the body. If it is taken on an empty stomach, it will be absorbed more quickly, which can also lead to an overdose. 

Anyone who uses GHB recreationally should be aware of these risks and take steps to reduce them. Sometimes, simply being aware of the dangers associated with a drug can help people to make safer choices when using it.

Why Does a GHB Overdose Occur?

A GHB overdose occurs when a person takes too much of the drug or mixes it with other substances. GHB is a central nervous system depressant that slows down brain activity. When taken in large doses, it can cause unconsciousness and even stop a person’s breathing. A GHB overdose is particularly dangerous because it can happen quickly and without warning. 

Other factors that can contribute to the likelihood of a GHB overdose include:

  • The strength and purity of GHB vary widely, making it difficult to know how much to take.
  • GHB is often mixed with other drugs, making it more potent.
  • GHB is usually taken in large doses or multiple doses over a short period, which can lead to an overdose.
  • GHB is often used as a date rape drug because it is colorless and odorless, making it difficult to detect. That means people may consume it unknowingly and thus not know how much they’ve had.

How to Tell Someone Is on GHB

Some signs that someone may be under the influence of GHB include:

  • Appearing drowsy or incoherent
  • Slurred speech
  • Trouble standing or walking
  • Low heart rate and blood pressure

Why Would Someone Take GHB?

GHB is often misused for its euphoric and calming effects. Some believe it can also help build muscles and cause weight loss. GHB also has the effect of increasing libido, decreasing inhibitions, and causing amnesia, characteristics that make people vulnerable to sexual assault.

How to Help Someone With a GHB Use Disorder

If you suspect a loved one is struggling with a GHB use disorder, there are several things you can do to help.

  • Try to have a conversation with the person. Describe your concerns and offer your support.
  • If the person is open to talking, try to get more information about their use of GHB. Ask how often they use it, how much they use it, and whether they have ever experienced any negative consequences. You can also offer to help the person find resources and treatment options.
  • However, it is essential to remember that you cannot force somebody to change their behavior. Ultimately, it is up to the individual to seek help for their disorder.

GHB addiction is a serious problem that can have devastating consequences. However, there is hope for those suffering from this addiction.

Zinnia Healing is a treatment center that helps people recover from GHB addiction. The center uses a holistic approach focusing on the mind, body, and spirit. This approach includes individual and group therapy, as well as detox facilities. The goal of treatment is to help people suffering from GHB addiction get their lives back on track. If you or someone you know is struggling with GHB addiction, reach out to Zinnia Healing at (855) 430-9439.